# SDR 2008FA0000369

- Difficulty date: March 22, 2008
- Submitted: July 9, 2008
- Operation: General aviation
- Aircraft: N2354B
- Aircraft serial: 0077
- Engine: Cont IO550N
- System (JASC): 7414 · Magneto/Distributor
- Part: Gear
- Condition: Stripped
- Location: Magneto
- Component: Magneto
- Component part number: 1050055G1
- Stage of operation: TO
- How discovered: O
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

A PRE-TAKEOFF ENGINE RUNUP WAS SATISFACTORY. SHORTLY AFTER LIFTOFF THE AIRCRAFT BEGAN VIBRATING SUBSTANTIALLY. AFTER REACHING PATTERN ALITUDE, REDUCED POWER AND SWITCHED TO LT MAGNETO OPERATION AND THE ENGINE RAN SMOOTHLY. SWITCHED TO RT MAGNETO OPERATION THE ENGINE ESSENTIALLY DIED AND UPON RETURNING TO "LT" THE ENGINE EXPERIENCED AN AFTER FIRE (AKA BACKFIRE) THEN RAN SMOOTHLY ONCE AGAIN. RETURNED TO THE DEPARTURE AIRPORT AND REMOVED THE ENGINE COWLING. REMOVED THE TIMING PLUG ON THE RT MAG AND FOUND THE DISTRIBUTOR GEAR WOULD TURN FREELY. REMOVED THE MAGNETO. PARTIAL DISASSEMBLY REVEALED THE DISTRIBUTOR GEAR WAS STRIPPED OF NEARLY HALF ITS TEETH. BOTH MAGNETOS HAVE SINCE BEEN REPLACED. EACH MAGNETO HAS A THREADED HOLE ON THE TOP OF THE HOUSING WITH A SOLID PLASTIC PLUG WHICH CAN BE REMOVED TO VIEW THE DISTRIBUTOR GEAR. ADDITIONALLY EACH MAGNETO HAS A THREADED HOLE ON THE BOTTOM OF THE MAGNETO.
